Our results demonstrate that vulnerable populations including females, younger individuals, African-Americans, those with IVDU histories, and patients lacking private health insurance were more likely to experience short-term HAART regimen discontinuation. This study adds to the literature by evaluating patient characteristics associated with 12-month discontinuation of HAART regimens overall and further stratified into specific categories: (1) GI toxicity, (2) non-GI toxicity, (3) VF/NA, (4) loss to follow-up, or (5) other. Other studies have shown that indigent urban patients are less likely to maintain virologic suppression, usually secondary to nonadherence.19–21
However, our finding in a Southern U.S. cohort that the groups of patients who are disproportionately and increasingly impacted by the U.S. HIV/AIDS epidemic are also more likely to experience short-term HAART regimen discontinuation is cause for concern.
Prior studies have shown that medication side effects are the most common reason for change or discontinuation of a HAART regimen.1,7,9–14
The most frequently reported side effects are gastrointestinal, including nausea, vomiting, and diarrhea. The ICONA study demonstrated that 25% of participants discontinued a HAART regimen by 1 year due to toxicity.7
In the current study, 1026 of 1852 (55%) regimens were discontinued by 1 year and nearly half of these regimen discontinuations (458 of 1026 regimens) were due to toxicity attributed to antiretroviral medications.
Drug toxicity is a frequent cause of regimen nonadherence leading to virologic failure. Even subtle drug intolerance, such as mild or intermittent GI symptoms, can lead to skipped dose behavior. In our study, we could not determine how many patients who experienced virologic failure had subtle regimen intolerance that was not reported to the clinician. Concern regarding drug toxicity affects not only adherence to HAART regimens in patients being treated, but also may prevent some patients from initiating treatment. Bassetti and colleagues found that among their patients refusing treatment with HAART, 19% feared side effects and 18% thought that the treatment regimen was overly complicated.9
Improving patient education regarding the benefits of viral suppression and potential drug side effects and suggesting methods to help adhere to antiretroviral regimens are potential means of increasing initiation and decreasing discontinuation rates.
Previously, females have been shown to be among the populations at higher risk for HAART regimen discontinuation, particularly secondary to toxicity. Our data are consistent with these findings in demonstrating that female gender is significantly associated with short-term HAART regimen discontinuation for non-GI toxicity and of marginal significance for discontinuation due to GI toxicity. The ICONA study also showed that women were twice as likely as men to discontinue HAART due to toxicity.7
Other studies have shown that women experience a significantly higher number of side effects to PIs and also have a higher rate of PI discontinuation than do men.10,19,22
Several hypotheses have been postulated to explain why women may be less tolerant of antiretroviral medication side effects and have higher rates of HAART discontinuation when compared to men. Differences in pharmacokinetics in females may result in higher antiretroviral drug concentrations that could explain increased toxicity in this group. Proposed mechanisms for the alteration in pharmacokinetics include differences in weight, BMI, fat distribution, and hormone levels.23
Psychosocial factors, such as the position of many women as the primary caregiver for others, are other possible differences that could lead to higher rates of discontinuation in females.13,21,23–25
These findings highlight the need for further investigation regarding the pharmacokinetic differences and psychosocial factors leading females to be more likely to discontinue HAART regimens so that effective interventions may be developed.
A history of IV drug use was predictive of overall regimen discontinuation as well as discontinuation for GI toxicity, VF/NA, and loss to follow-up in our study. Other studies have found rates of HAART discontinuation as high as 44% in active IV drug users. Similar to the present study, antiretroviral medication side effects were a primary reason cited for discontinuation previously.26–28
Additional factors such as untreated addiction, poor living conditions, lack of social support, and poor access to medical care may also contribute to the high rate of VF/NA, loss to follow-up, and regimen discontinuation in this population.29
Lacking private health insurance, a marker of socioeconomic status, was associated with short-term regimen discontinuation for GI toxicity. While the reasons for this association cannot be determined in the current study, we hypothesize that patients lacking private health insurance may have less access to consistent medical care and greater difficulty in obtaining medications to treat GI side effects, resulting in higher discontinuation rates from GI toxicity. Uninsured patients were more likely to be lost to follow-up within 1 year of starting a HAART regimen, supporting our notion that these individuals may have greater difficulty consistently accessing outpatient HIV care, perhaps related to greater attention required by competing needs (e.g., housing and transportation).
African-American patients had higher rates of short-term HAART regimen discontinuation for VF/NA. These findings are in accordance with recently published clinical trial and observational cohort study results that found greater short-term virologic failure in African-Americans.30,31
Future research is needed to better understand the underlying factors contributing to these findings such that effective interventions may be implemented to improve health outcomes and overcome disparities in HIV-infected African-Americans.
Finally, younger patients were more likely to discontinue regimens due to non-GI toxicity and loss to follow-up, and also showed a trend for higher rates of discontinuation due to VF/NA. Previously, we demonstrated younger individuals were less likely to establish care at our clinic after calling for an initial appointment,32
and others have shown younger patients are more likely to miss scheduled outpatient HIV visits.33,34
The current study adds to this literature by demonstrating loss to follow-up shortly after starting a HAART regimen is more common in younger individuals. Collectively these studies highlight a priority population for interventions aimed at improving engagement in HIV care.
Our results should be interpreted with respect to the limitations of our study. As with all observational studies, we can identify associations but cannot attribute causality. As a single center study in the Southeast United States, our findings may or may not be generalizable to other regions of the country or nonacademic settings. Discontinuation reasons were determined from patients' medical records and reflect the impression of their medical provider; we did not specifically survey patients regarding the reason for HAART regimen discontinuation. Finally, some patients who were lost to follow-up at our clinic within 365 days of starting a HAART regimen may have remained on their regimen at 12 months, which would have led to inappropriate classification of these individuals.
In summary, our findings that short-term discontinuation of HAART regimens is more common in vulnerable patient populations that are disproportionately affected by the U.S. HIV/AIDS epidemic emphasize the need for increased education and patient-provider communication with these patient groups. We identified sociodemograpic characteristics of patients associated with short-term regimen discontinuation overall and further stratified by specific reasons for discontinuation. This information may help providers better assess the severity of side effects, the effect of toxicity on compliance, and also better identify patients who are at greater risk of being lost to follow-up shortly after starting a HAART regimen.35,36
Such knowledge may be used for better patient education regarding toxicity and the importance of retention in care, and for more vigilant monitoring for side effects and loss to follow-up, particularly for high-risk groups. Further research is needed to better understand the root causes of increased HAART regimen discontinuation among vulnerable patient populations in an effort to optimize regimen durability and improve clinical outcomes among these underserved groups.